Although chronic arterial hypertension is the leading cause of intracranial hemorrhage, an abrupt rise in systemic arterial pressure in normotensive people may sometimes induce a hemorrhagic stroke. Dental treatment is rarely associated with such an event. We report here on two middle-aged women, apparently healthy, who suffered from a fatal intracerebral hemorrhage following a dental treatment. On admission, high levels of arterial hypertension were found. It seems that trigeminal manipulation during dental treatment as well as increased serum levels of induced epinephrine mainly by stress and pain, and the small amounts absorbed from the site of local anesthesia might produce abrupt elevation of blood pressure, subsequent increase in cerebral blood flow and severe, even fatal intracerebral hemorrhage. The addition of catecholamines to local anesthetics should be considered. We recommend the use of benzodiazepin as a premedication drug to reduce stress during dental treatment.
|Number of pages||3|
|Journal||Israel Journal of Medical Sciences|
|State||Published - 1 Sep 1996|
- Cerebral hemorrhage
- Dental surgery
- Trigeminal nerve
ASJC Scopus subject areas